Catastrophic Antiphospholipid Syndrome, Secondary Antiphospholipid Syndrome, Reversible blindness, Cortical Sinus Thrombosis, IV Immunoglobulin.
Catastrophic APS is a rapidly progressive thromboembolic disease simultaneously involving 3 or more organs, organ systems or tissues, leading to corresponding functional defect. CAPS - like disease has been cited by many sources, with similar presentation but not meeting the criteria for definite or probable CAPS. We report the case of a 16 year old girl admitted with an innocuous case of fever and fleeting rash, who within a week developed multi-organ dysfunction and had to be treated with immunosuppressive therapy.
APS is an autoantibody mediated acquired thrombophilia characterised by recurrent arterial or venous thrombosis and/or pregnancy morbidity. The autoantibodies detected in patients' sera are : - Anti cardiolipin antibody - Antibodies against beta2 GPI - Lupus anticoagulant CAPS is probably triggered by major surgery, infection, trauma or discontinuation of therapy. Almost half the patients who develop CAPS do not have a history of antiphospholipid antibody positivity.
Table-1 : Updated antiphospholipid syndrome classification criteria [Miyakis et al. 2006].
Table-2: Preliminary classification criteria for catastrophic antiphospholipid syndrome [Asherson et al. 2003].
'Definite' and 'Probable' CAPS have been defined based on the preliminary classification criteria; however, in a real-world setting, aPL-positive patients with multiple organ thromboses and/or thrombotic microangiopathies exist who do not fulfill these criteria.
Patients may exhibit clinical features suggesting APS but not fulfill the International Criteria for a "definite" diagnosis. Seronegative APS patients demonstrate typical idiopathic thromboses but aPL are not initially detected.
Case Presentation :
A 16 year old girl hailing from Howrah was admitted to our hospital with the history of palpable purpura over her legs and pedal swelling for a week. These rashes began to disappear within two days of admission. No constitutional symptoms were present, and no evidence of any organ involvement could be demonstrated. Skin biopsy could not be done due to the fleeting nature of the rash. Serum ANF was found to be positive in 1:80 titre, diffuse pattern. Due to her imminent exams, she was discharged with the advice to return in a week with the collagen vascular profile and a repeat urine examination.
However, within seven days, she had an emergency re-admission due to high grade fever for seven days, and she had generalised lymphadenopathy and hepatosplenomegaly. She was started empirically on antibiotics after sending routine investigations and blood cultures. Within two days, she again developed palpable purpura over her extremities and trunk, which further became coalescent within a day.
FIG.1: Palpable purpura
By the end of the same week, we recorded hypertension, thrombocytopenia and deteriorating renal function.She had two episodes of per-rectal bleed, and both prothrombin time and APTT were deranged. Her 24 hour urinary protein was 616mg/24 hrs but renal biopsy was put on hold due to poor coagulation profile.Her fever remained in high peaks throughout the day and she was stepped up to IV Imipenem therapy.
At the end of the week, she had a sudden onset of blindness with severe conjunctivalchemosis evolving in a day, and her higher functions began to deteriorate. She developed bilateral 6th cranial nerve palsy and was shifted to the ICU and started on IV Mannitol, Acetazolamide, oral prednisolone and appropriate antihypertensives. With the suspicion of catastrophic APS, her ANF was repeated and anti phospholipid antibodies were sent. MRI Brain with MR venography showed thrombosis of superior sagittal and transverse venous sinuses. Renal artery doppler was done to assess renovasular hypertension, and showed reduced flow in both renal arteries.
FIG. 2A, B: Superior sagittal, transverse sinus thrombosis
FIG. 3 : Conjunctivalchemosis, 6th nerve palsy
Time was of the essence- as even developed countries have a high mortality rate in CAPS. She was put on low molecular weight heparin therapy. A decision was taken to put her on early elective ventilation and start IV Immunoglobulin at 400mg/kg/day for 5 days. Her vitals however, continued to be unstable, and with the consideration of refractory CAPS, IV Rituximab was administered at day 0 and 14 days later at 375mg/m2.
She began to show gradual improvement, and could be weaned off the ventilator in a few days. Gradual improvement was seen in terms of improving sight, resolving papilloedema and improvement of renal function and coagulation profile. By now her reports showed ANA positivity of 1:80, diffuse pattern and high titre positivity of all three aPL antibodies.
There was one intercurrent incident of sudden onset slurring of speech without any other complaints. There was demonstrable deviation of the tongue to the left. This episode was without any new changes on MRI and began to resolve with a few days of speech therapy. She was now switched to oral warfarin, with INR kept between 2.5-3.5.
FIG. 4 : Deviation of tongue
On regular follow ups at 1, 3, 5, 7, 9 months she continues to lead a normal life and has returned to her studies. Her aPL antibodies remained positive at 12 weeks after presentation.
This patient presented with an apparently innocuous rash and fever, but the stormy course of her illness forced us to review our diagnosis at every juncture. Anderson's criteria for Catastrophic APS provide scope for "definite" and "probable" catastrophic APS but not for those patients without demonstrable thrombosis in one or two organ systems.
In such a setting, many authors have suggested the use of the term "CAPS-like disease", as these patients require close monitoring for the development of CAPS and many times they require aggressive management similar to CAPS. AS in this case, many such patients require the institution of therapy before a complete diagnosis can be made from immunological perspectives, merely by keeping a high index of suspicion.
aPL-positive patients with medium- to largevessel thromboses in two organs with or without concurrent bleeding, isolated microthrombosis with bleeding (pulmonary or adrenal hemorrhage), severe thrombocytopenia with or without bleeding, and severe HELLP syndrome with single organ thrombosis can be included in this group.[3,5,6]
Another issue remains in the confounding factorswhen to treat a patient with fever and features of multi-organ dysfunction as severe sepsis, and when to call it CAPS. DIC also presents similarly with thrombocytopenia, bleeding manifestations and arterial/venous thrombosis. An arduous process of evaluation and re-evaluation with changing clinical presentation is necessary in such a case.
Many problems remain in the establishment of tissue diagnosis in such patients. Most are thrombocytopenic, often with deranged coagulation profiles. Our patient demonstrated both raised prothrombin time and APTT, sparking a suspicion of high titre anti-prothrombin antibodies in circulation. Along with this, the course of disease is often so devastating as to put on hold any plans of skin or renal biopsy. In the rare case of survival, immunosuppresantís have often been started before this opportunity becomes available again. Similar to such a presentation, the diagnosis of thrombotic storm is also to be kept in mind. It is defined as:
TABLE-3: Clinical characteristics of thrombotic storm (adapted from Kitchens et al. )*.
A differential diagnosis of Heparin induced thrombocytopenia (HIT) is also to be kept in mind while encountering low platelet levels in the setting of unfractionated/ low molecular weight heparin started 4-10 days ago. Anti heparin/PF4 antibodies are useful for diagnosis, but maybe positive in 10% aPL positive, heparin naive patients.
Work-up for associated SLE or other collagen vascular diseases is necessary but often unsatisfactory, due to lack of preceding history in those presenting at first light with CAPS, also in terms of tissue diagnosis as stated before. In case of survival, a later re-evaluation may be helpful in starting immunosuppressant therapy.
Lastly, the mainstay of treatment of CAPS remains anticoagulation, with IVIg or plasmapheresis. Refractory cases may require other modalities similar to the use of Rituximab as utilised by us. Although Rituximab has previously been used in cases of catastrophic APS, such miraculous results are rare, with high mortality even in the best of setups.[9,10] Long term treatment must include lifelong anticoagulation with Warfarin.
CAPS demands early attention and a high index of suspicion. Catastrophic APS is characterized by multiple microvascular thrombotic events of rapid onset, and causing multiorgan failure, a picture suggestive of septic shock, which may confound the physician as a diagnosis of severe sepsis.
Although it was not possible to prove CAPS in the case, CAPS-like disease merited the same judicious treatment instituted early in the course of the disease. The take home message remains a high index of suspicion to bring CAPS as a differential diagnosis of fever and rash withswift multi-organ dysfunction.
First-line treatment for the catastrophicAPS is the combination of anticoagulation plus corticosteroids plus plasma exchange and/or intravenous immunoglobulin. Even though mortality rates still remain high, quick diagnosis and early institution of therapy may indeed prove to be miraculous.